PLYMOUTH, Mass. - An alarming spike in overdoses in Plymouth County where at least 17 people overdosed in the past week. Nearly half of them were fatal.
Over a one week span, there were three deaths in Plymouth alone. In a town that's full of tourists at this time of year, the chief of police issued a warning.
"The spike in deaths is quite considerable for a short period of time for that," said Plymouth Police Chief Michael Botieri.
Nine people have died throughout Plymouth County cities and towns this past week from drug overdoses. Eight others are still recovering.
Botieri says the number is off trend for a county that saw a 26% decrease in overdose deaths in 2018.
"I don’t think we’re going to be able to come up with a reason why. You mentioned the holiday that could be a reason why. A lot more people are doing a little more partying I guess," he said.
But what he does want people to know is that there's help.
"All they have to do is call a local police department within Plymouth County. And we will enter them into our database as a subject at risk and we’ll give them all the resources available to someone who had overdosed," said Botieri.
John Rogers helps run the Plymouth Outreach Program, an organization made up of several law enforcement agencies and nonprofits geared toward fighting the opioid epidemic.
Almost all of last week's overdoses involved fentanyl. Rogers says that's their biggest battle right now.
"Fentanyl is a synthetic that is so potent. It’s a hundred times more potent than heroin," he said.
Both Rogers and Botieri say recognizing the warning signs is key to saving lives. They include shallow breathing, cool and clammy skin, choking sounds and loss of consciousness.
"When someone dies and especially when it’s a young person, it’s devastating to a family. No one wants to lose a family member especially to something like this," said Rogers.
The best way to reverse the signs of a drug overdose is Narcan. It can be purchased without a prescription at any CVS.
© 2019 Cox Media Group.